Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
warrent4

should i really quit doxycycline in favour of a holistic cure?

Recommended Posts

Hi, i've been taking doxycycline for almost a year now and i've had varied results, it's been a bit up and down, sometimes my skin is good and sometimes not, i try a lot of different dietary changes (e.g. no sugar, no dairy), supplements and topicals (not changing topicals so much anymore) and so i'm not sure how much of a positive impact doxycycline has really been.

what i do know is that i was previously on tetracycline, then i stopped taking it in favour of trying a natural approach, things were really good for a while then suddenly my acne got REALLY bad and i got a prescription for doxycyline in knee-jerk response. and in fairness it did seem to improve things. nowadays my acne is fairly consistent, i seem to get about 3-4 new spots a week regardless of what i do, but sometimes it can be less. so basically, i'm unsure if whether i should carry on and avoid risking things getting WORSE, or if i could see improvements by stopping the doxycycline?

i think the doxycycline did have a positive impact at least for a while, but am unsure what role it still plays now, the reviews for it in the community section seem to be all rave with 91% of users recommending it which makes me think i should perhaps stick with it. however, i am also concerned that doxycycline has caused me candida as nowadays i have a white coating on my tongue upon awaking in the morning, which takes up about half of my tongue towards the back. so i'm curious as to whether this is a result of the doxycycline and if so whether this is more damaging than any positive effect doxycycline is having? also since i have taken it for a year now the bacteria may have developed a resistance to it anyways and so changing things around should make no or only positive difference?

what do people think? i'm really in two minds about this... whether i should go full throttle into a holistic regime beginning with a detox cleanse and possible low GI diet continuing with no sugar and no dairy (and possible no/low gluten) + supplements, or whether i should carry on with my half natural - half conventional approach for fear of making things worse?

any contribution greatly appreciated :) x

Share this post


Link to post
Share on other sites

Switching to a healthier diet should happen whether or not it improves your acne :)

Check out the holistic logs and see what you think about others' success/failure with them.

Worst case scenario: you try a new diet and stop all antibiotics, your skin sucks, so you go back on the regimen that works for you.

Best case scenario: You change your diet, get great skin and are no longer dependent on prescriptions.

I've been doing a paleo diet for ~2 months now. Started looking good at the end of the first month, then went off birth control. Had a terrible outbreak but stuck with my regimen, now I'm getting clear again. Plus I feel awesome with the paleo diet, it's great.

It sounds to me like you are curious about trying a more holistic approach. It can't hurt you - other than perhaps causing an initial breakout. Go for it, I say! :D

Share this post


Link to post
Share on other sites

lol yeah i would say my diet is pretty healthy overall, i just want to incorporate a more regular detox like every couple months or so, and maybe i should be eating more low GI foods, also i think i will have a food intolerance test done to see if there are any particular foods i have been eating that cause me problems. i have avoided dairy and sugar for over a year now with no problem, i don't crave either of these foods anymore. i think the dietary changes i have made more recently, just simple things like ensuring i eat more vegetables, fruits instead of high carb foods and drinking a lot of water, have made an improvement and that has inspired me to try holistic ways again. i did try this before about a year ago and initially had some success with it before a big outbreak, but i think i have a few new ideas that could make it work even better based on some of the success stories i have read on the board.

thanks for your reply though it's good to hear some other thoughts. i must admit because i don't know what has gradually improved my skin, i'm very nervous to change things just in case the doxycycline did play a role in that improvement and it could take a while to get the balance right again if things go wrong. what do you think of the white coating on the back of the tongue? do you think this is a good indication that the doxycycline has caused candida? (i can't remember ever having this before i started the prescription.)

Share this post


Link to post
Share on other sites

You cannot spend your life on antibiotics. You take antibiotics to be clear then stop then follow a regimen. You are not doing a favour to yourself taking antibiotics that way. Have you heard of Bacteria resistance?

Thats the reason most people here don't like antibiotics because they expect to be clean for years taking antibiotics for years. Follow a regimen, research.

Share this post


Link to post
Share on other sites

I would suggest you try without it and see if you can get by. You should check to see if you have Candida. A white coating doesn't sound like it though. It would be small, painful white specks on your tongue and probably some pain in other areas of your mouth. Dry mouth, feeling like your tongue is burnt. If you are concerned, when you wake up in the morning, first thing spit into a clear cup of water and if you have candida within an hour you should see either

1. strings come out of the spit

2. cloudyness in the water

3. junk collected at the bottom of the glass

If you see something in the first 3 minutes, you have it bad. I was on Doxy for a year or less about 3 years ago and it probably helped lead to my Candida but it never gave me any symptoms of it. It is pretty mild but if you stay on it and then switch to other antibiotics when you become immune (like I did) you might get it. I was on antibiotics for 4 years but cefuroxime axetil (a very powerful antibiotic) initiated stomach aches and junk

P.S. I saw stuff in the first 3 minutes

Share this post


Link to post
Share on other sites

absolutly, and heres why, the bacteria that live in your intestine may be sensitive to these antibiotics, in fact there is scientific evidence that this is the case, yet with not very well known consequences except for a deadly form of colitis known as c difficile is a direct effect of a certain class of antibiotics and this is known within the medical and scientific community. these medications were developed based on old 1930's science, we knew very little about the bacteria residing in the intestine back then, therefore, these medications are still a bit of an experiment.

But be careful and research all dietary changes before you do. manipulating your diet in the wrong way can have just as damaging effects on your health.

Share this post


Link to post
Share on other sites

If you've been on antibiotics for a while, I would really try to learn about a condition called dysbiosis.

Share this post


Link to post
Share on other sites

I took doxycycline for about 3 weeks and then minocycline for about 6 weeks. In that time alone it screwed up my stomach.

I suffered from abdominal pains for a long time before I heard about candida, and then seeing that an anti-candida regimen couldn't hurt, I did an anti-candida cleanse for a while that made my stomach pains DISAPPEAR! I continued with probiotics after the candida cleanse though not every single day, and it seemed to keep everything in balance. After those damn antibiotics though, the pains started coming back. I have had vaginal yeast infections one after the other. Fortunately I started limiting sugar and taking candida cleanse pills and probiotics at the very first sign of candida overgrowth, and it seems to be helping. What I'm really trying to tell you is that antibiotics are no solution. You can't take them forever, and in the time you are on them they really mess up your stomach. You are lucky to have made it so far without significant problems, but I wouldn't push it any further.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×